First Walk is on Us!

✓ GPS tracked walks
✓ Activity reports
✓ On-demand walkers
Book FREE Walk

Jump to Section

What is Pyrrolizidine Alkaloid Toxicity ?

Pyrrolizidine alkaloids (PAs) are highly toxic, defensive chemicals that are found in numerous “pasture” plants including comfrey, oleander, buttercups, milkweed, Japanese yew, red maple trees, oak trees (particular in the green acorns), among others. PA-containing weeds and plants may be either native to a pasture or field, or else will one day “appear” and quickly spread over a land area. Toxicity associated with pyrrolizidine alkaloid (PA)-containing plants places humans, as well as a wide range of animals including pigs, chickens and other fowl, cattle, goats and horses at risk for acute and chronic sickness, irreversible organ damage, or even death.

Common manifestations of PA toxicity in horses include the irreversible or reversible failure of major organs such as the heart, liver and kidneys, as well as cancer. It is one of the leading causes of liver failure in horses. While PA toxicity does not appear to favor any breed, a horse’s age and health status may affect susceptibility. Horses under two and those with poor nutrition are more at risk for fatal poisoning. If you have a suspicion that your horse has been poisoned, seek an immediate veterinary consult.

Toxicity associated with pyrrolizidine alkaloid (PA)-containing plants places horses at risk for acute and chronic sickness, irreversible organ damage, or death.

Book First Walk Free!

Symptoms of Pyrrolizidine Alkaloid Toxicity in Horses

  • Loss of appetite
  • Colic
  • Depression
  • Jaundice
  • Respiratory distress
  • Walking into walls and objects
  • Circling
  • Diarrhea
  • Head-pressing
  • Weight loss
  • Anorexia
  • Weakness
  • Constipation 
  • Bloody stool
  • Altered behavior
  • Yawning
  • Photosensitivity

Causes of Pyrrolizidine Alkaloid Toxicity in Horses

PA-toxicity in humans is typically traceable either to a contaminated grain, fiber, or flour, or an untested, unmoderated herbal preparation. In the case of grazing animals, a pasture or field may harbor one or more PA-containing plants, or else will fall victim to a foreign invasion of poisonous weeds. Since these plants and grasses have such an unpleasant, acrid taste, horses typically limit consumption to instances of drought, or when no other food sources are available. Aside from free-feeding, pyrrolizidine alkaloid poisoning in horses may stem from the consumption of contaminated hay, other harvests or feed. No matter its source, alkaloid toxicity places the horse at risk for serious illness or death.

Diagnosis of Pyrrolizidine Alkaloid Toxicity in Horses

Diagnosis will rely heavily on the owner’s report of the incident, the plants in the horse’s environment, exposure to any toxins, changes in behavior and symptoms of illness. The veterinarian will, aside from doing a physical examination, likely run testing to evaluate liver and kidney function. Liver enzymes and tissue may be tested. An analysis of blood will look for toxic metabolites. If post-mortem, the veterinarian will typically conduct an autopsy.

Treatment of Pyrrolizidine Alkaloid Toxicity in Horses

Pyrrolizidine alkaloid toxicity will either be acute, or develop over time as the horse continues to feed on the contaminated plant. Some pyrrolizidine alkaloid (PA)-containing plants are so poisonous that a horse will suddenly die without symptoms or warning. For example, all parts of the yew tree are potentially deadly to horses; eating a few mouthfuls of leaves may have fatal consequences. The yew contains an alkaloid that slows or stops the heart, causing arrhythmia or cardiac arrest in the horse. Nightshade and oleander are just as toxic to horses, though some recover if ingestion was limited. However, one ounce of oleander has been known to kill a 1,000 lb. horse. If the horse is able to recover, IV fluids and medication for inflammation and pain can be administered. Any damaged organ may require surgery or a type of medical procedure.

Recovery of Pyrrolizidine Alkaloid Toxicity in Horses

Often, the prognosis is guarded or poor. If irreversible organ damage occurred, the veterinarian may recommend euthanizing the horse. The best way to take care of your horse is through education and prevention. Your vet can instruct you how to inspect hay and food for contamination. Frequent pasture searches, an awareness of plants and trees in your area, and environmental management are the best ways to reduce chances of environmental poisoning.